Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

The classical Artin approximation theorems
HTML articles powered by AMS MathViewer

by Herwig Hauser PDF
Bull. Amer. Math. Soc. 54 (2017), 595-633

Abstract:

The various Artin approximation theorems assert the existence of power series solutions of a certain quality $Q$ (i.e., formal, analytic, algebraic) of systems of equations of the same quality $Q$, assuming the existence of power series solutions of a weaker quality $Q’ < Q$ (i.e., approximated, formal). The results are frequently used in commutative algebra and algebraic geometry. We present a systematic argument which proves, with minor modifications, all theorems simultaneously. More involved results, such as, e.g., Popescu’s nested approximation theorem for algebraic equations or statements about the Artin function, will only be mentioned but not proven. We complement the article with a brief account of the theory of algebraic power series, two applications of approximation to singularities, and a differential-geometric interpretation of Artin’s proof.
References
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2010): 13-02, 14-02, 32-02
  • Retrieve articles in all journals with MSC (2010): 13-02, 14-02, 32-02
Additional Information
  • Herwig Hauser
  • Affiliation: Faculty of Mathematics, University of Vienna, Austria
  • MR Author ID: 82620
  • Email: herwig.hauser@univie.ac.at
  • Received by editor(s): December 2, 2016
  • Published electronically: June 13, 2017
  • Additional Notes: Supported by the Austrian Science Fund FWF within the projects P25652 and AI0038211

  • Dedicated: To Michael Artin
  • © Copyright 2017 by the author
  • Journal: Bull. Amer. Math. Soc. 54 (2017), 595-633
  • MSC (2010): Primary 13-02, 14-02, 32-02
  • DOI: https://doi.org/10.1090/bull/1579
  • MathSciNet review: 3683627